Ellie didn’t even feel confident enough to leave the house due to her painful acne (Picture: ellshortx/Mercury Press)
A woman claims she was left feeling suicidal after the contraceptive coil caused her to develop acne cysts the size of ‘golf balls’ on her cheeks.
Ellie Short, 29, says she never suffered from acne or spots before getting the Mirena coil, but developed ‘life-changing’ acne after being fitted with the contraceptive.
The personal assistant claims she turned into a recluse because of the painful spots, which began after the coil’s insertion when she was 21 and worsened over time.
Ellie, from Billericay, Essex, had the coil removed aged 23, after forking out £3,000 for a private dermatologist and trying countless creams, that failed to clear up the condition.
Now, after a course of severe acne treatment tablets called Roaccutane, Ellie is happy and confident showing off her bare skin, but wants others to be aware of the potential side effects of the coil.
Ellie said: ‘My skin was perfect before I had the coil. At first, it was the odd spot here and then which progressively got worse.
‘My confidence hit an all-time low as I had boils on my face. They were the size of golf balls on my cheeks, and they were so painful I couldn’t even lie on my side.’
She wasn’t able to cover up the cysts with makeup, and struggled to get an appointment with her GP to treat her acne during the pandemic as it wasn’t ‘life-threatening’.
Ellie’s skin before the coil (Picture: ellshortx/Mercury Press)
Ellie said she tried to stress the toll her skin was having on her mental health and that it was making her suicidal, but the restrictions meant she still couldn’t be seen.
When initially trying to work out what was to blame for the sudden onset of acne, Ellie said the only thing it could be with was the coil, as she had recently had it put in.
She’s also never struggled with spots before, and says her family have a history of ‘good skin’.
‘The acne came pretty much straight after I had the coil in,’ Ellie said.
‘I used to just have the odd spot here and there, and suddenly I had this terrible acne. I had a lot of issues with it as well as my skin, including really bad pain.’
The 29-year-old wants more people to know that this could be a side effect (Picture: ellshortx/Mercury Press)
The NHS website states that ‘some people experience headaches, acne and breast tenderness after having the IUS fitted, but these usually settle with time,’ but Ellie says she wasn’t warned about this when she had hers fitted.
Two years after getting the coil at 21 – and after spending thousands on failed skin treatments – Ellie had it removed, but her cysts continued until she was recently prescribed Roaccutane by an online dermatologist.
After spending a long time avoiding seeing people or taking part in hobbies she previously loved (like swimming or the gym, where she’d be without makeup), she’s finally getting her confidence back, even though the course of medication she was on was gruelling.
Ellie said: ‘You have to be in the right place mentally to start Roaccutane. I began eating better, going on walks and practising yoga along with listening to positive podcasts to improve my mental health.
‘I had literally tried everything else before I went on it. It can be really dangerous, and the side effects can be pretty harsh. I have to have regular liver, heart, and kidney tests.
‘I finished the seven-month course about a month ago and my skin is clear, I don’t have any spots or boils anymore.’
Ellie now uses her experiences to champion skin positivity on Instagram.
She said: ‘I finally have my confidence back and I can even post a photo online without makeup. Now that I’ve healed my skin I want to help others heal theirs.’
Bayer, the manufacturer of Mirena coil, has been contacted for a reply.
Do you have a story to share?
Get in touch by emailing [email protected].